New Jersey, 2005Hail and Damaging Winds in New Jersey, June 22, 2005
June 22, 2005 · NWS OKX · 4 events in 3 counties and zones
Showers and thunderstorms developed along a southward moving cold front on the afternoon of June 22nd. Some of the storms became severe as they headed in a general southward direction.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a southward moving cold front on the afternoon of June 22nd. Some of the storms became severe as they headed in a general southward direction. They produced both large hail and very strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 22, 2:07 PM EST, 23 minutes earlier.
Area forecast discussion, Jun 22, 2:07 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
307 PM EDT WED JUN 22 2005
.NEAR TERM (TONIGHT)...
UPPER TROUGH MOVING THROUGH THE AREA AT THIS TIME PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE. WITH THE PASSAGE
OF THE TROUGH BY 23Z EXPECT ACTIVITY TO DIMINISH THEN CLEARING INTO
THE EVENING. SLIGHTLY COOLER AND DRIER AIRMASS BUILDS IN FROM THE
NORTHWEST.
&&
.SHORT TERM (THURSDAY THROUGH FRIDAY NIGHT)...
HIGH PRESSURE OVER THE AREA THURSDAY WILL MOVE SOUTH AND EAST OF THE
AREA DURING THURSDAY EVENING WITH ONCE AGAIN SOUTHWESTERLY FLOW
BRINGING INCREASING HEAT AND HUMIDITY INTO THE WEEKEND.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
WARM AND HUMID AIRMASS IN PLACE AS RETURN FLOW CONTINUES. WEAK COLD
FRONT APPROACHING FOR LATE IN THE DAY AND EXPECTED TO MOVE THROUGH
AND SOUTH OF THE AREA BY 12Z SUNDAY. WILL CONTINUE WITH THE LOW
CHANCE PROBABILITY OF SHOWERS AND THUNDERSTORMS.
JUST SLIGHTLY COOLER FOR SUNDAY WITH NEW AIRMASS BUILDING INTO THE
REGION. HIGH AGAIN MOVES OFF THE COAST SUNDAY NIGHT...THEN RETURN
FLOW CONTINUES INTO WEDNESDAY WITH INCREASING HEAT AND HUMIDITY
THROUGH THE PERIOD WITH NO RAINFALL EXPECTED.
&&
.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS INTO EARLY THIS EVENING WILL
PRODUCE SOME LOCALIZED HEAVY RAINFALL...SOME PONDING WILL BE
POSSIBLE IN THE HEAVIER SHOWERS...OTHERWISE NO PROBLEMS ARE EXPECTED
THROUGH SATURDAY.
&&
.AVIATION...
ONGOING CONVECTION WILL MOVE THROUGH THE NYC AREA TERMINALS 19Z TO
21Z WITH GUSTY WINDS...SMALL HAIL AND HEAVY RAINFALL POSSIBLE.
CEILINGS AND VISIBILITY WILL LOWER TO IFR IN THE STORMS. SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE AT THE OTHER TERMINALS. AFTER 22Z
SHOWERS AND THUNDERSTORMS WILL DISSIPATE...THEN VFR AT ALL THE
TERMINALS THROUGH AT LEAST 18Z THURSDAY WITH UNLIMITED CEILINGS AND
VISIBILITY.
&&
.MARINE...
HIGH PRES BUILDS OVER AREA WATERS FROM THE N TO KEEP WINDS/SEAS
BELOW SCA CRITERIA THROUGH THE END OF THE WEEK. BY SAT...THIS HIGH
MOVES OFFSHORE...ALLOWING A TIGHTENING SW GRADIENT TO FORM ACROSS
AREA WATERS AHEAD OF ANOTHER COLD FRONT. SEAS MAY BUILD CLOSE TO SCA
CRITERIA ON SAT BEFORE THIS FRONT CROSSES ON SUN.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 22, 8:48 AM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
948 AM EDT WED JUN 22 2005
ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081-
231000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
948 AM EDT WED JUN 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT AND THE LOCAL
WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
In the hours before
Special weather statement, Jun 22, 12:24 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
124 PM EDT WED JUN 22 2005
NYZ067-221830-
ORANGE-
124 PM EDT WED JUN 22 2005
...STRONG THUNDERSTORM ENTERING WESTERN ORANGE COUNTY...
AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CUDDEBACKVILLE...OR 8 MILES
SOUTH OF MONTICELLO...AND MOVING SOUTH AT 15 MPH.
THIS STORM WILL BE...
NEAR CUDDEBACKVILLE BY 135 PM EDT.
6 MILES WEST OF FINCHVILLE BY 145 PM EDT.
NEAR PORT JERVIS BY 200 PM EDT.
SMALL HAIL AND BRIEF HEAVY RAINS OF UP TO A HALF INCH ARE EXPECTED
WITH THIS STORM.
GOODMAN
Hail, Bergen
- When
- June 22, 2:30 PM EST
- Where
- Bergen County, Rutherford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.817, -74.117
In addition to the penny size hail at Rutherford, a 62 MPH wind gust was recorded in Waldwick at 3:34 pm local daylight time.
Thunderstorm Wind, Essex
- When
- June 22, 2:35 PM EST
- Where
- Essex County, Newark
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- NEWSPAPER
- Coordinates
- 40.733, -74.183
A 62 MPH wind gust was recorded at Newark/Liberty International Airport. Very large tree branches were downed on a house in Millburn at 3:40 PM local daylight time.
Thunderstorm Wind, Hudson
- When
- June 22, 2:40 PM EST to 2:45 PM EST
- Where
- Hudson County, Harrison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.750, -74.167
Thunderstorm winds downed trees and power lines in Harrison as well as Bayonne.
Thunderstorm Wind, Bergen
- When
- June 22, 2:45 PM EST
- Where
- Bergen County, North Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -74.133
Severe thunderstorms downed trees and power lines in North Arlington and Lindhurst.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Rip Current in Florida, June 22, 20051 death · 1 injured · 2 events
- Rip Current in North Carolina, June 22, 20051 death · 1 event
- Wildfire in California, June 22 to 25, 20052 injured · $1.0 million · 1 event
- Lightning Strike in Nevada, June 22, 2005$500,000 · 1 event
- Damaging Wind in Idaho, June 22, 2005$200,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Montana, June 22 to 23, 2005$25,000 · 76 kt wind · 13 events
- Damaging Wind in Idaho, June 22, 2005$30,000 · 63 kt wind · 1 event
- Wildfire in California, June 22 to 25, 20052 injured · 1 event
- Tornado in Puerto Rico, June 22, 2005$15,000 · F0 · 1 event
- Hail and Damaging Winds in Montana, June 22, 200580 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 22, 20054 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 22, 20054 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456647, 5456694, 5456695, 5456696.